Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 82, NWS Tallahassee, FL

May 16, 2008Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 16, 2008, 10:40 AM CDT for Walton County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2008, 10:40 AM CDT (15:40 UTC)
Expired
May 16, 2008, 11:30 AM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 161542
SVRTAE
FLC131-161630-
/O.NEW.KTAE.SV.W.0082.080516T1540Z-080516T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF SANTA ROSA BEACH...

* UNTIL 1130 AM CDT

* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES NORTHWEST OF SANTA ROSA BEACH TO 15 MILES NORTHWEST
  OF SANTA ROSA BEACH TO 20 MILES SOUTHWEST OF SANTA ROSA BEACH...OR
  ALONG A LINE EXTENDING FROM 11 MILES NORTH OF FORT WALTON BEACH TO
  8 MILES NORTHEAST OF DESTIN TO 16 MILES SOUTH OF DESTIN...AND
  MOVING EAST AT 51 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SANTA ROSA BEACH BY 1050 AM CDT...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3039 8641 3045 8632 3045 8622 3041 8617
      3042 8615 3047 8622 3047 8641 3071 8640
      3070 8592 3048 8598 3028 8600
TIME...MOT...LOC 1540Z 251DEG 45KT 3059 8645 3052 8637
          3020 8641

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:52 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 16, 8:52 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
952 AM EDT FRI MAY 16 2008

.SYNOPSIS...THE MORNING SURFACE ANALYSIS SHOWED A COLD FRONT
NORTHWEST OF THE LOCAL FORECAST AREA EXTENDING SOUTHWEST FROM
NORTHERN GEORGIA TO LOUISIANA. REGIONAL RADAR SHOWS PLENTY OF SHOWER
AND THUNDERSTORM ACTIVITY EXTENDING WEST TO EAST ALONG THE GULF
COAST STATES AND AS FAR EAST AS THE WESTERN FLORIDA BIG BEND. WE DID
UPDATE THE ZONES/GRIDS THIS MORNING TO INCREASE THE POPS AND QPF
VALUES FOR TODAY. WE ALSO UPDATED THE HAZARDOUS WEATHER OUTLOOK
(HWO) TO IMPLEMENT THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE EASTERN HALF OF THE CWFA.

IN ADDITION TO THIS...TRAINING OF CELLS IN THIS FLOW ACROSS THE
AREA COULD LEAD TO SOME MINOR FLOODING. THE 12Z TAE SOUNDING SHOWS A
VERY MOIST PROFILE WITH THE PWAT VALUE AROUND TWO INCHES. THE WINDS
ARE MOSTLY UNIDIRECTIONAL THROUGH THE VERTICAL PROFILE WITH DECENT
MID-LEVEL WIND SPEEDS AROUND 40 TO 50 KNOTS (H5-H6). MID-LEVEL LAPSE
RATES ARE ON THE LOW SIDE...4-5 C/KM. IN ANY SEVERE STORMS THAT DO
DEVELOP THE MAIN THREAT WILL BE STRAIGHT LINE WINDS.

&&

.AVIATION...CEILINGS CAN BE EXPECTED THROUGH THE PERIOD. DURING
THE MORNING HOURS TODAY, THERE WILL BE FREQUENT PERIODS OF MVFR
CEILINGS AND VSBY WITH BRIEFER PERIODS OF IFR, MAINLY IN
CONVECTION WHICH WILL BE WIDESPREAD TODAY. IMPROVEMENT TO VFR IS
EXPECTED AFTER 23Z.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/WOOL
Hazardous weather outlook, May 16, 7:55 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 AM EDT FRI MAY 16 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-171000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
855 AM EDT FRI MAY 16 2008 /755 AM CDT FRI MAY 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE APALACHICOLA
RIVER TODAY ACROSS SOUTHWEST AND SOUTH CENTRAL GEORGIA AND
PORTIONS OF THE FLORIDA PANHANDLE AND BIG BEND...

A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE ACROSS THE REGION
TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
THROUGHOUT THE DAY FROM WEST TO EAST. STRONG WINDS ALOFT MAY AID
IN PRODUCING ISOLATED SEVERE THUNDERSTORMS DURING THE LATE MORNING
AND AFTERNOON. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FROM
THESE STORMS.

THERE IS A MODERATE RISK OF RIP CURRENT AT AREA BEACHES TODAY. SEE
THE LATEST SURF ZONE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A DRIER AIR MASS WILL FILTER INTO THE AREA OVER THE WEEKEND IN
THE WAKE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP/GIBBS

In the hours before

Special weather statement, May 16, 8:43 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 AM EDT FRI MAY 16 2008

FLZ007>010-161445-
COASTAL WALTON-HOLMES-INLAND WALTON-WASHINGTON-
843 AM CDT FRI MAY 16 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 945 AM CDT

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DE FUNIAK SPRINGS...MOVING
EAST NORTHEAST AT 20 TO 30 MPH.

WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, May 16, 10:09 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1109 AM EDT FRI MAY 16 2008

GAZ157-158-161600-
GRADY-THOMAS-
1109 AM EDT FRI MAY 16 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS
COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL NOON EDT

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THOMASVILLE...MOVING EAST AT 26 MPH.

WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:58 AM CDTFire Weather WatchTAEBay, Calhoun, Gadsden, Holmes, Jackson, Jefferson and 4 more2 hr
May 16, 8:37 AM CDTAreal Flood AdvisoryTAEWalton101 days
May 16, 9:38 AM CDTAreal Flood AdvisoryTAEHolmes, Jackson, Leon, Walton, Washington113 days
May 16, 9:56 AM CDTSpecial Marine WarningTAE2 hr
May 16, 10:11 AM CDTAreal Flood AdvisoryTAEGadsden, Jefferson, Leon, Wakulla114 days
May 16, 11:15 AM CDTAreal Flood AdvisoryTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 3 more182 days
May 16, 1:17 PM CDTAreal Flood AdvisoryTAEJefferson, Leon, Madison182 days
May 16, 1:42 PM CDTAreal Flood WarningTAEJefferson, Madison2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.